WARNING by Hannah Alexander

Several years ago I had a particularly stressful month. Halfway through the month a streak of pain crossed my shoulders and down my spine and legs and would not relent. I couldn’t sleep. I couldn’t function. Finally I gave up and went to see my family doctor.

He told me I had fibromyalgia and gave me hydrocodone for the pain. Yeah, the hard stuff. I’d taken narcotics after an automobile accident a decade ago, and again after surgery, but I always quit taking it as soon as possible and never developed a dependency.

This time, however, the pain became chronic. I was told I would always have fibromyalgia and as hard as I tried I was unable to endure the pain without the hydrocodone. I tried alternative doctors and actually was able to improve my health, but the pain persisted year after year. Most days I could get through a day with only two doses, and I’m stubborn enough that I refused to increase the dose unless I was in agony.

Despite attempts to avoid becoming dependent, chronic use of a narcotic over the years makes us dependent no matter what we do. Several weeks ago, however, I was speaking to a naturopath who told me she’d heard of pain clinics that treated their patients by weaning them from their narcotics. That’s all. She said that often the pain would go away after the narcotic was out of the system. This meant that the narcotic, itself, caused the uptick in pain.

I stopped taking my prescribed narcotic when I had a few days during which I could stay home. Since I had been stretching the time out between doses, I felt this could be done safely. I had accumulated several creams, over-the-counter medicines and herbal supplements to help me through the worst of it. I needed that and more.

I stopped sleeping, the pain increased, I lost all appetite and despite my determination to keep eating, I lost ten pounds in two weeks–this is NOT a good way to lose weight. My skin became dry and stretchy, my head hurt and my stress level was off the charts. I had to take blood pressure meds for a couple of weeks. Did I mention I couldn’t sleep? I still refused to take another pill because I didn’t want to be addicted for the rest of my life.

It’s been five weeks. I would not recommend that anyone withdraw from narcotics in this way. If I’d known how my body would behave I would have weaned myself much more gradually. I would still have done it. The pain I was feeling between doses for so many years was, indeed, caused by the narcotic for the most part.

Yes, I still have some pain, but the intensity is not nearly as high as it had been between doses when I was considered a “chronic” pain patient, and it doesn’t return regularly the way it did when it was time for another dose of narcotic.

Why am I telling this to Christian readers? Because there are a lot of people in our country who are placed on narcotic pain meds and continue to take them, innocent of the addictive potential. Doctors were taught in med school that as long as a patient is truly in pain, narcotics are the best to control that. It’s true. Now, however, doctors are being told that their patients can become dependent on those narcotics and it’s difficult to get off them.

Everybody feels pain from time to time. A lot of people feel intense pain. Sometimes narcotics are necessary. Just be aware they are dangerously addictive if taken longterm. Don’t let it happen to you.

 

Advertisements

About alexanderhodde

I love to write, I love to read (in that order) and I love to hike. My husband loves to fly remote control model airplanes, when he can get them into the air.
This entry was posted in Hannah Alexander, Uncategorized and tagged , . Bookmark the permalink.

3 Responses to WARNING by Hannah Alexander

  1. Wendy A. says:

    Wow! Good to know. Who would suspect that something that is supposed to make you better actually can make you worse. Thanks for sharing.

    Like

  2. Cheri60 says:

    I’ve had fibro about 15 years or more, plus failed back surgeries x 4 which resulted in RSD. I have to take meds. I don’t like it, but my doctors and I have worked so that I take as little as possible. However, all meds have side effects and there are addictive properties.

    I’ll be praying for you. It’s not something that’s easy to deal with. I’m having a fibro storm now, I just learned my sed rate is high and inflammation is throughout my body. I’m resting as much as as I can, but hate being so tired!

    One thing I learned from two female doctors with fibro is that Xanax works better than pain killers for fibro. Fibro causes the nerve endings to be overactive and painful and it really does seem to calm them down. I wasn’t able to take Lyrica, it made me crazy :/

    So good to hear from you and hope you continue to be able to get better!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s